Hail, Crawford
- When
- April 2, 6:38 PM CST
- Where
- Crawford County, 0.55 mi W of Pittsburg Arpt
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.450, -94.730
Quarter sized hail was reported at the Atkinson Municipal Airport.
A cold front and associated upper level trough moved across the southeast Kansas. Severe storms and some supercells developed which had damaging winds, large hail, and isolated tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A cold front and associated upper level trough moved across the southeast Kansas. Severe storms and some supercells developed which had damaging winds, large hail, and isolated tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 2, 5:32 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 PM CDT Thu Apr 2 2015
.SHORT TERM...(Through Tonight)
Issued at 347 PM CDT THU APR 2 2015
An active night is expected across the area tonight as a
springtime storm system takes aim on the Ozarks. A synoptic
frontal boundary currently extends from just north of St. Louis
through central Missouri and back into southeastern Kansas and
then north-central Oklahoma (where surface low pressure was
located). This front has wavered back and forth today but has
generally not moved all that much. The mid and upper level flow
this afternoon is rather flat in a west-southwesterly fashion. A
short wave trough and speed max was emerging across the central
High Plains.
As we get into late this afternoon and tonight, we will be watching
that front closely for surface-based convective initiation. Short
range high resolution models have struggled with initiation time
and convective mode late this afternoon and this evening. This is
likely due in part to the presence of an elevated mixed layer
(EML) and capping inversion. Surface temperatures have warmed into
the lower 80s across northeastern Oklahoma with surface dew points
in the lower 60s. Despite the heating, it will likely take
increasing large scale ascent starting early this evening to get
convective initiation going in earnest. We still may very well see
some widely scattered cells try and get going across central
Missouri where the cap is weaker.
Deep layer shear and MLCAPE values in the 1200-1800 J/kg range will
initially be supportive of supercells...especially across
southeastern Kansas and northeastern Oklahoma where Bunkers right-
moving vectors will have a stronger cross-component to the surface
boundary. Any supercells will then tend to move east into southern
Missouri this evening. Given the presence of steeper mid-level
lapse rates and increasing deep layer shear with an approaching
speed max, we will be increasing our maximum potential hail size
to tennis balls. We will also be increasing the tornado threat to
elevated across portions of extreme southeastern Kansas and
southern Missouri as short term models have increased low level
helicities into the overnight period. This is due to a rather
veered low level jet and the potential for some localized backing
of winds due to terrain effects across southern Missouri.
Additionally, storms that develop along the front across the
Missouri Ozarks may also have a tendency to track along this
feature and ingest low level vorticity.
As we head into later this evening and the overnight period, we
may then get into more of a mixed convective mode situation as
convective coverage increases and cold pools conglomerate. For any
line segments that develop, the setup will be favorable for
damaging straight-line winds. Mesovortex and attendant tornado
potential will also be present for any line segments that bow to
the east and northeast. The bottom line here is that severe storms
will remain possible for much of tonight as most of the Missouri
Ozarks will remain in the warm sector of this storm system.
In addition to the threat for severe storms, we will also be
closely monitoring the hydro situation. With little in the way of
movement expected to that front, training convection will be
likely as that low level jet strengthens overnight. The Flood
Watch is well placed and has been left intact.
.LONG TERM...(Friday through Thursday)
Issued at 347 PM CDT THU APR 2 2015
Ongoing convective complex to start the day Friday will quickly
exit to the east and southeast. Some signals for lingering light
showers behind the front given low level isentropic upglide.
Biggest change will be to temperatures as they will drop sharply
behind the front on the heels of gusty north winds. Temperatures
in the 40s/50s are expected with wind chill values in the 40s much
of the day.
Attention then turns to frost/freeze potential Friday night.
Surface high pressure will slide overhead Friday night. A clear
sky, light winds and moist grounds from recent rains will provide
a good opportunity for frost. Will let the night shift decide on
the need for any headlines given impending severe/heavy rain risk.
Quiet weather will continue on Saturday with temperatures
returning to near average under a mainly sunny sky. This will be a
brief reprieve from our increasingly active weather regime. Long
wave charts place the area in southwest flow from Sunday through
much of next week. This will set the stage for several
opportunities for showers and storms. The first potential will be
late Sunday/Sunday night, though the bulk of the rainfall looks
like it will stay mainly to our south.
Periodic rain chances and above average temperatures are expected
much of next week, though timing individual waves (as always) will
prove difficult. As a result, the forecast is a bit more
pessimistic than preferred, but it should be noted there will some
dry time next week. Current multimodel ensemble forecast indicates
the best rain chances coming in the Wednesday to Thursday time
frame as a cold front moves through the region. This pattern is
supportive for a strong/severe storm risk, and such details will
become clearer with future model runs.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 627 PM CDT THU APR 2 2015
For the KSGF/KJLN/KBBG tafs: Expect thunderstorms to increase in
coverage over the next few hours with mvfr/ifr conditions at times.
A strong cold front will move through the region toward 12z-15z
with strong north winds and lowering ceilings with much cooler low
levels.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH through Friday morning FOR MOZ057-058-068>071-
077>083-088>098-101>106.
KS...FLOOD WATCH through Friday morning FOR KSZ097-101.
&&
SHORT TERM...Schaumann
LONG TERM...Gagan
AVIATION...DSAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 353 PM CDT THU APR 2 2015 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-032100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 353 PM CDT THU APR 2 2015 ...SEVERE THUNDERSTORMS EXPECTED TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... THUNDERSTORMS AND THE POTENTIAL FOR SEVERE WEATHER WILL INCREASE LATE THIS AFTERNOON INTO THIS EVENING ACROSS EXTREME SOUTHEASTERN KANSAS...AS WELL AS WESTERN AND CENTRAL MISSOURI. THE THREAT FOR SEVERE STORMS WILL THEN OVERSPREAD THE REMAINDER OF THE MISSOURI OZARKS FROM LATER THIS EVENING INTO THE OVERNIGHT PERIOD. THE THREAT FOR SEVERE STORMS WILL THEN PERSIST ACROSS MOST OF THE OUTLOOK AREA THROUGH THE OVERNIGHT PERIOD. HAIL TO THE SIZE OF TENNIS BALLS AND DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH ANY SUPERCELL THUNDERSTORMS WHICH ARE ABLE TO DEVELOP FROM LATE THIS AFTERNOON INTO TONIGHT. THERE WILL BE A LIMITED TO ELEVATED TORNADO THREAT... ESPECIALLY ALONG AND SOUTH OF A GIRARD KANSAS TO FORT LEONARD WOOD MISSOURI LINE. THE TORNADO THREAT WILL BE LOCALLY ENHANCED FOR ANY SUPERCELLS THAT TRACK EAST ALONG ANY BOUNDARIES. IN ADDITION TO ANY SUPERCELLS...THE SETUP APPEARS FAVORABLE FOR MULTIPLE LINE SEGMENTS TRACKING ACROSS THE AREA FROM MID EVENING THROUGH THE OVERNIGHT PERIOD. THE MAIN HAZARD WITH ANY LINE SEGMENTS WILL DAMAGING WIND GUSTS OVER 60 MPH AND HAIL TO THE SIZE OF QUARTERS. ANY LINE SEGMENTS BOWING TOWARDS THE EAST OR NORTHEAST WILL ALSO HAVE THE POTENTIAL TO PRODUCE ISOLATED TORNADOES. ADDITIONALLY...MULTIPLE ROUNDS OF STORMS COULD RESULT IN EXCESSIVE RAINFALL AND LOCALIZED FLOODING TONIGHT INTO FRIDAY MORNING. A FLOOD WATCH IS IN EFFECT TONIGHT THROUGH FRIDAY MORNING FOR MOST OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS AND A LIMITED RISK FOR SEVERE WEATHER WILL LINGER INTO EARLY FRIDAY MORNING MAINLY ACROSS SOUTH CENTRAL MISSOURI. SUSTAINED NORTH WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH CAN BE EXPECTED FRIDAY MORNING AND EARLY FRIDAY AFTERNOON. PATCHY FROST WILL BE POSSIBLE FRIDAY NIGHT AS LOW TEMPERATURES FALL INTO THE LOWER AND MIDDLE 30S. THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH TONIGHT ACROSS THE MISSOURI OZARKS AND EXTREME SOUTHEASTERN. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT THU APR 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL LEBANON 37.68N 92.66W
04/02/2015 E1.00 INCH LACLEDE MO LAW ENFORCEMENT
&&
RFRYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
403 PM CDT THU APR 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 4 S LEBANON 37.62N 92.66W
04/02/2015 E1.00 INCH LACLEDE MO PUBLIC
PUBLIC REPORTED QUARTER SIZED HAIL.
&&
RFRYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
504 PM CDT THU APR 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 3 S LEBANON 37.64N 92.66W
04/02/2015 E1.75 INCH LACLEDE MO EMERGENCY MNGR
REPORTED BY DEPT OF CONSERVATION RELAYED BY EMA.
&&
RFRYEThe Springfield radar (KSGF), 120 km away, was scanning. The volume nearest the first event began at 00:36 UTC.
9 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported at the Atkinson Municipal Airport.
A NWS storm survey indicated a brief weak EF-0 tornado occurred over western Cherokee County with winds up to 60 mph. Minor damage to tree limbs occurred near NW 100th Street and NW Bethlehem Road.
A 66 knot wind gust was measured at a Kansas mesonet station.
Golf ball size hail was reported at the KOAM-TV station.
Hail was reported from the size of quarters to up to ping pong size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 561992, 562001, 562002, 561993, 561994, 561995, 561996, 561997, 561998, 561999, 562000.